Print This Page

Heartburn Medicine Led to Vitamin Deficiency

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. A gentleman wrote you that he had been taking a prescription heartburn pill for years. Through his own research he learned that he might have a B12 deficiency due to his use of the drug over an extended period of time. He had symptoms such as fatigue and mild depression.

Upon reading the article, I realized that I had similar symptoms and was taking Nexium. I saw the doctor for a routine blood work-up and he checked the B12 level. It turned out that I was extremely deficient! The nurse called immediately and I was put on a protocol of monthly shots.

When I visited my gastroenterologist, he said he never heard of such a thing. I was quite surprised and would like to educate him.

A. This issue has been controversial for years, but there is growing recognition that long-term use of powerful acid-suppressing drugs can interfere with vitamin B12 absorption (American Journal of Gastroenterology, March, 2009, Suppl.).

Calcium, iron and vitamin B12 are all more readily absorbed from an acid environment. The blood tests for vitamin B12 deficiency should include a measurement of methylmalonic acid (MMA) and not just serum vitamin B12.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

I mentioned that I was weaning myself of Aciphex last week to a medical person because of difficulty with calcium absorption. He poo-pood me and said that o.k. so it blocks the absorption of calcium as well as acid, that's o.k. because you still get SOME calcium. I do not believe this. I never had a problem with calcium absorption before I was on this drug for over a year.

I have also read somewhere that you should only take this medication for the short term for this very reason. Who is right here? I really feel that this medical person was simply saying what he needed to say to support the drug companies. Does Tums act the same way with calcium? I have been weaning my way off Aciphex and onto evening tums with the idea that eventually I will be able to wean myself off of tums too.

I wish people in the medical professions would research this stuff before giving it to people and when they do give it someone that they will listen to side effects (fatigue, mild depression etc). What can I do to help?

My endoscopy, manometry and Bravo ph tests 2 wks ago revealed my lower esophgeal sphincter operates a 2 (should be 10 - 40), I have a hiatal hernia and very active GERD. My gastro. MD said my alternatives are a surgical procedure to tighten the sphincter or 80 mg Nexium daily for life.

I have already lost over 3 inches in ht. due to spinal compression and fear that the inability to metabolize calcium on Nexium contributes. Due to my delicate digestive tract, I do not take boniva, fosomax etc. I eat lots of dairy and take calcium with Vit D and Vit D, along with a multi-vitamin.

Now I learn that dairy is contraindicated for my reflux condition! I also take Synthroid, on an empty stomach, which causes reflux.

I presently am trying Prelief, which does not provide relief by itself. I chew antacides - about 10 a day and take one 40 Nexium.

The surgical procedure, laparoscopic nissen fundoplication is apparently quite new and long term results are not available.
Any suggestions?

The laparoscopic nissen ... had it done about 10 years ago at the suggestion of my ENT. It was great for a bit more than a year, but then back to the same old problems. Interestingly enough, my ENT also had it done and he, like me, had relief from reflux/GERD for just over a year is all.

I have been taking nexium & gaviscon for acid reflux for close to ten years now. I was up to taking two 40mg tabs of nexium @ day plus 3 or 4 gaviscon just before bed to hopefully prevent an issue with reflux in the middle of the night. I have been having all kinds of issues with my health. Pain in particular from all kinds of issues. Neuropathy, arthritis, headaches, fibromyalgia, back & neck pain, etc. And some other issues as well.

Every time I would see the Dr., another prescription would be added & hence more issues. I began researching these drugs and found that they do indeed deplete your body of nutrients. All acid reflux medications including tums, gaviscon, nexium, previcid, etc. deplete the body of B12, calcium, folic acid, magnesium, zinc, iron, & possibly others. I am in the process of supplementing myself with some of these, as well as weening off some of these drugs.

I have been trying the prelief because it is suppose to work differently than the other acid reducers. Prelief is supposed to work on reducing the acids in foods & not the necessary stomach acids that you need for efficient food processing. I haven't found much on nutrient depletion from it, yet. So for now, I find it a good option. I have been finding that if I take Prelief with everything that I eat or drink, including, & especially my coffee, that I have less symptoms of acid reflux (enough that I am not taking nexium). I also have been researching some natural products to help.

I have found marsmallow root tea especially soothing to my whole digestive tract. I have not had any issues with reflux after going to bed if I drink some before retiring. Marshmallow root tea: 3 Tbs marshmallow root, 1 Tbs cinnamon bark, steep in approximately 2 cups cold water for 4 hrs or more, & strain. It gets a little thick, but is very palatable. I like to sweeten with a little stevia. Drink any time. If you get a chance, read a book called "Drug Muggers" by Suzy Cohen (pharmacist & I would say, an expert on this subject). This book will open your eyes and give you ways of combating some of the serious issues of long term drug use.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.